Imipramine is a medicine used to treat depression. Imipramine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Imipramine is sold under various brand names, including:
Note: This list may not be all-inclusive.
- Blurred vision
- Breathing slowly and with effort
- Coma (decreased level of consciousness and lack of responsiveness)
- Enlarged pupils in the eye
- Delirium (agitation and confusion)
- Dry mouth
- Irregular heartbeat
- Low blood pressure
- Muscle rigidity and spasms
- Skin flushing
- Stupor (lack of alertness)
- Uncoordinated movement
- Urinary hesitancy
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms are treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine called an antidote (sodium bicarbonate) to reverse the effects of the medication
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Imipramine hydrochloride can be an extremely serious overdose.
Patients who swallow an excessive amount of this drug are almost always admitted to the hospital. The faster a patient gets medical help, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Tofranil overdose; Janimine overdose
Brush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice
Update Date 1/19/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.